Wyoming, 2022

Cold in Wyoming, February 22 to 23, 2022

February 22 to 23, 2022 · NWS RIW · 6 events in 6 counties and zones

The combination of a fresh snowpack, a Canadian airmass, and light wind led to temperatures dropping to less than 20 below zero across many of the lower elevations of central Wyoming. Some of the coldest temperatures included 29 below zero near Ten Sleep in Washakie County, 26 below zero west of Cody, and 23 below zero at Powder River in Natrona County.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

The combination of a fresh snowpack, a Canadian airmass, and light wind led to temperatures dropping to less than 20 below zero across many of the lower elevations of central Wyoming. Some of the coldest temperatures included 29 below zero near Ten Sleep in Washakie County, 26 below zero west of Cody, and 23 below zero at Powder River in Natrona County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 22, 3:41 PM MST, 5 hours 19 minutes earlier.

Area forecast discussion, Feb 22, 3:41 PM MST, 5 hours 19 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
341 PM MST Tue Feb 22 2022

.SHORT TERM...This evening through Wednesday night
Issued at 247 PM MST Tue Feb 22 2022

Snow has ended across the region for the most part, with the
exception of a few flurries here and there. Scattered to broken low-
to mid-level cloudiness will continue through the afternoon for many
areas. Model guidance has continued with a more northward trend on
the low passage to our south tomorrow. This will keep those low
clouds across the region tonight, which should help temps a bit, but
will also bring snow chances increasing from south to north
beginning early tomorrow morning. The counter clockwise rotation
around the low will also lead to gusty east to northeast winds
across southern areas through tomorrow afternoon. This will likely
result in patchy areas of blowing snow, mainly across Sweetwater
County, through the day tomorrow. Gusts up to 30 to 35 mph are
possible, generally from Rock Springs to Casper tomorrow
afternoon. Could see the need for some Wind Chill highlights in
those areas, due to the wind and continuing Arctic temps.

The snow associated with this low passage will be banded, so take
the following with a grain of salt as we all know the nature of
banded snow, and it is very difficult to pin down exact
amounts/locations. In general, will see greater amounts the
further south you go. 1 to 3 inches along and south of a Kemmerer
to Casper line and up to an inch across the western valleys, Green
River Basin and Wind River Basin. Locally up to 1 to 3 inches are
possible in the mountains, such as the Salt/Wyoming Ranges and
along South Pass. Not looking at any snow north of the regions
mentioned, so the Bighorn Basin, Johnson County, NW mountains,
Yellowstone, should be snow free through Wednesday.

Not looking at too many impacts with this since amounts will be
mostly around an inch, but do expect to see some travel impacts
along I-80 tomorrow as well as along South Pass and up into the
Casper area.

As the low rotates south of us and the trough axis slides
eastward, snow chances will decrease from west to east Wednesday
evening and Wednesday night with clearing behind it. As I
mentioned earlier, the clouds associated with the low will help to
moderate temps a bit tonight, particularly east of the Divide and
across the south, but we will still see temps plummet into the
double digits below zero for many areas. Did bump temps up a
little from the previous forecast, but not getting too optimistic
due to the depth of the cold air and based on last night's temps.
Clearing Wednesday night will likely make Thursday morning the
colder of the two days as the cold Arctic air continues to stick
around through the near- term forecast.

.LONG TERM...Thursday through Tuesday
Issued at 247 PM MST Tue Feb 22 2022

The current upper low/longwave trough will continue to weaken and
fill, as it treks eastward over the Central Rockies/Central Plains
Thursday. At the same time, another trough will drop southward from
western Canada Thursday, bringing chances for snow over western
portions Thursday night into Friday morning. Snowfall amounts are
light, at this time. Temperatures will moderate a bit Thursday,
rising into the teens and 20s across the forecast area. Cyclonic
flow will continue over the Cowboy State Friday, as the trough fills
and weakens. Northwest flow will gradually return through the
weekend, as a ridge rebuilds over northern portions of the Great
Basin and PACNW. Near normal temperatures will not return until
Sunday. It is not likely that the arctic air will remain trapped in
the central basins through the weekend, due to it being the last
full week in February. This would be a different story if it was
January. The ridge will break down Sunday afternoon, as a Pacific
trough moves over the region Sunday night. This trough will bring
another round of light snow to far western portions Monday.

&&

.AVIATION...For the 00Z TAFS through 00Z Thursday

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

VFR conditions expected through the first 12 hours of the TAF
period. Light snow, with MVFR conditions will return to
KLND/KRIW/KCPR between 12Z and 14Z from the south. These
conditions will continue at KCPR through the rest of the period,
while VCSH and VFR conditions are expected at KLND/KRIW by 18Z.
Mountain obscurations will occur through the period as well.

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

Marginal MVFR ceilings will remain in place at KBPI/KPNA. VCSH
will develop at KRKS by 06Z, with light snow expected by 09Z. MVFR
conditions will occur with the snow, moving northward to KBPI/KPNA
between 13Z and 16Z. These conditions will continue through much
of the day for KRKS and KPNA. Mountain obscurations will occur
until 18Z.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC
for the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued at 247 PM MST Tue Feb 22 2022

Few fire weather concerns over the next several days as the bitterly
cold Arctic air and snow chances will continue through Thursday
night. Though most areas are dry and clearing somewhat this
afternoon, snow chances increase again tomorrow morning from south
to north into the region. Locally 1 to 3 inches are possible across
the southern/central areas through tomorrow evening. Another round
of snow will move into the region Thursday night from the northwest.
Snow amounts with this will also be light. Bitter cold continues
through the day Thursday, improving into the weekend.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hensley
LONG TERM...LaVoie
AVIATION...LaVoie
FIRE WEATHER...Hensley
Hazardous weather outlook, Feb 22, 1:37 PM MST, 7 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
137 PM MST Tue Feb 22 2022

WYZ001>020-022>030-232045-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
137 PM MST Tue Feb 22 2022

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...The Rest of Today and Tonight.

Bitter cold temperatures and wind chills expected through
tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday through Thursday...Very cold temperatures will continue.
Light snow possible Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Feb 22, 7:15 PM MST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Riverton WY
715 PM MST Tue Feb 22 2022

WYZ019-028>030-231200-
Green Mountains and Rattlesnake Range-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Jeffrey City, Rock Springs, Green River,
and Wamsutter
715 PM MST Tue Feb 22 2022

...Very Cold Wind Chill Readings Tonight...

* WHAT...Very cold wind chills values between 20 and 30 degrees
  below zero.

* WHEN...Tonight.

* IMPACTS...The dangerously cold wind chills could cause frostbite
  on exposed skin in as little as 10 minutes. Be sure not to
  expose certain pets to the extreme cold as well. Wear
  appropriate clothing, a hat, and gloves.

WYZ020-231200-
Natrona County Lower Elevations-
Including the city of Casper
715 PM MST Tue Feb 22 2022

...Very Cold Wind Chill Readings Tonight...

* WHAT...Very cold wind chills values between 20 and 30 degrees
  below zero in some locations.

* WHEN...Tonight.

* IMPACTS...The dangerously cold wind chills could cause frostbite
  on exposed skin in as little as 10 minutes. Be sure not to
  expose certain pets to the extreme cold as well. Wear
  appropriate clothing, a hat, and gloves.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Natrona County Lower Elevations

When
February 22, 9:00 PM MST to February 23, 9:00 AM MST
Where
Natrona County Lower Elevations forecast zone
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Some notable temperatures less than 20 below zero in western Natrona County included 23 below zero at Powder River and 22 below zero at Natrona.

Cold/Wind Chill, Northeast Johnson County

When
February 22, 9:00 PM MST to February 23, 6:00 AM MST
Where
Northeast Johnson County forecast zone
Reported by
Department of Highways
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

The weather station near the Johnson / Sheridan County border recorded a low temperature of 20 below zero.

Cold/Wind Chill, Southeast Big Horn Basin

When
February 22, 9:00 PM MST to February 23, 9:00 AM MST
Where
Southeast Big Horn Basin forecast zone
Reported by
ASOS
Coordinates
43.905, -107.683 (the zone’s center; the record gives no point)

Some of the notable temperatures in Washakie County included 29 below zero near Big Trails south of Ten Sleep, and 21 below zero at Worland Municipal Airport.

Cold/Wind Chill, Cody Foothills

When
February 22, 9:00 PM MST to February 23, 9:00 AM MST
Where
Cody Foothills forecast zone
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

Some of the more notable low temperatures included 26 below zero near Buffalo Bill Reservoir and 24 below zero at Wapiti.

Cold/Wind Chill, Southwest Big Horn Basin

When
February 22, 9:00 PM MST to February 23, 9:00 AM MST
Where
Southwest Big Horn Basin forecast zone
Reported by
COOP Observer
Coordinates
43.719, -108.442 (the zone’s center; the record gives no point)

A cooperative weather observer northeast of Thermopolis reported a low temperature of 20 below zero.

Cold/Wind Chill, Upper Wind River Basin

When
February 22, 9:00 PM MST to February 23, 9:00 AM MST
Where
Upper Wind River Basin forecast zone
Reported by
AWOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Typically known as the Valley of the Warm Winds, the area around Dubois was anything but that. The low temperature bottomed out at 22 below zero at Dubois and 20 below zero at Crowheart, while the nearby mountain locale of Union Pass dropped to 28 below zero.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006659, 1006660, 1006661, 1006662, 1006663, 1006664.